The retina is at the back of the eye and converts light into signals that travel to the brain to create the images we see. It is made of two layers. A retinal detachment is when the two layers separate. Retinal detachment is sight-threatening but can be treated with early enough intervention.
Very occasionally flashes or an increase in floaters can be a sign of a retinal detachment but it requires an Optometrist to examine your eyes to see what is happening in more detail. Lots of people experience them and in the majority of cases they usually aren’t cause for alarm.
What are floaters?
Floaters generally are nothing to worry about as they are caused by debris floating in your eye and the older you get the more likely you are to experience floaters. Floaters may however be a symptom of retinal tears which may put you at risk of retinal detachment.
What are flashes?
Some people may see flashes of light in front of one of their eyes, often in the extreme corners of your vision. Flashes occur when there is a pull on the retina and they come and go.
When to see the Optometrist
You should call your Optometrist as soon as you can if you experience any of the following symptoms. If you cannot contact an Optometrist you should get urgent attention, ideally from an eye casualty department at a hospital.
- A new large floater
- A shadow or cobweb spreading across the vision of one of your eyes
- A new change in floaters or flashing lights in one of your eyes
Any of these could mean that your retina has a tear or has detached. Further information and guidance can be found on https://lookafteryoureyes.org/eye-conditions/flashes-and-floaters
It is really useful for the Optometrist to have a description of your symptoms, in which eye and how long you have been experiencing the symptoms. Our Reception team are experienced at asking the relevant questions and will guide you through the questions.
As it is important to get a really good view of the far outer edges of your retina the Optometrist or the eye casualty department will put drops in your eyes. As the drops dilate your pupils this means you will be unable to drive for 4-6 hours afterwards.
If you suspect you may have any of the above symptoms, contact your Optometrist straight away. It’s really best to play it safe.
The Gordon Turner Optometrists Team